Alert archive / Minnesota / Frost Advisories in 2021

Frost Advisory 1, NWS Duluth, MN

May 26, 20215 counties in Minnesota

NWS Duluth, MN issued this frost advisory at May 26, 2021, 3:45 AM CDT for 5 counties in Minnesota. It took effect at May 27, 2021, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 26, 2021, 3:45 AM CDT (08:45 UTC)
In effect from
May 27, 2021, 1:00 AM CDT
Expired
May 27, 2021, 7:00 AM CDT
In force
6 hr
Issued by
NWS Duluth, MN

Counties Cook County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 101 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS73 KDLH 260845
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
345 AM CDT Wed May 26 2021

MNZ010>012-019-021-262045-
/O.NEW.KDLH.FR.Y.0001.210527T0600Z-210527T1200Z/
Koochiching-North St. Louis-Northern Cook and Lake-
Central St. Louis-Southern Cook-
Including the cities of International Falls, Ely, Isabella, 
Hibbing, and Grand Marais
345 AM CDT Wed May 26 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT THURSDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Koochiching, North St. Louis, Northern Cook and Lake, 
  Central St. Louis and Southern Cook Counties. This includes 
  the Tribal Lands of the Grand Portage Reservation and the Bois 
  Forte Band, Lake Vermilion and, Nett Lake areas.

* WHEN...From 1 AM to 7 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Even colder air arrives Thursday night into
  Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
223 
WWUS73 KDLH 262030
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
330 PM CDT Wed May 26 2021

MNZ018-270830-
/O.EXA.KDLH.FR.Y.0001.210527T0600Z-210527T1200Z/
North Itasca-
Including the city of Bigfork
330 PM CDT Wed May 26 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT THURSDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...North Itasca County. This includes the Tribal Lands of 
  the Bois Forte Band, Deer Creek area.

* WHEN...From 1 AM to 7 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Even colder air arrives Thursday night 
  into Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MNZ010>012-019-021-270830-
/O.CON.KDLH.FR.Y.0001.210527T0600Z-210527T1200Z/
Koochiching-North St. Louis-Northern Cook and Lake-
Central St. Louis-Southern Cook-
Including the cities of International Falls, Ely, Isabella, 
Hibbing, and Grand Marais
330 PM CDT Wed May 26 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Koochiching, North St. Louis, Northern Cook and Lake, 
  Central St. Louis and Southern Cook Counties. This includes 
  the Tribal Lands of the Grand Portage Reservation and the Bois 
  Forte Band, Lake Vermilion and, Nett Lake areas.

* WHEN...From 1 AM to 7 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Even colder air arrives Thursday night 
  into Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
120 
WWUS73 KDLH 270725
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
225 AM CDT Thu May 27 2021

MNZ010>012-018-019-021-271200-
/O.CON.KDLH.FR.Y.0001.000000T0000Z-210527T1200Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Cook-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, and Grand Marais
225 AM CDT Thu May 27 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 31 will result in frost formation.
  Localized freezing temperatures are also likely.

* WHERE...North Itasca, Central St. Louis, Northern Cook and 
  Lake, Koochiching, North St. Louis and Southern Cook Counties. 
  This includes the Tribal Lands of the Grand Portage 
  Reservation and the Bois Forte Band, Deer Creek, Lake 
  Vermilion and, Nett Lake areas.

* WHEN...Until 7 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Even colder air arrives tonight into 
  Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
002 
WWUS73 KDLH 270939
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
439 AM CDT Thu May 27 2021

MNZ010>012-018-019-021-272145-
/O.NEW.KDLH.FZ.W.0001.210528T0300Z-210528T1400Z/
/O.CON.KDLH.FR.Y.0001.000000T0000Z-210527T1200Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Cook-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, and Grand Marais
439 AM CDT Thu May 27 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT
FRIDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 28 expected. For the Frost Advisory, temperatures as low as
  30 will result in frost formation.

* WHERE...Koochiching, North St. Louis, Northern Cook and Lake, 
  North Itasca, Central St. Louis and Southern Cook Counties. 
  This includes the Tribal Lands of the Grand Portage 
  Reservation and the Bois Forte Band, Deer Creek, Lake 
  Vermilion and, Nett Lake areas.

* WHEN...For the Freeze Warning, from 10 PM this evening to 9 AM 
  CDT Friday. For the Frost Advisory, until 7 AM CDT this 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ020-025-026-033>038-WIZ001>004-006>009-272145-
/O.NEW.KDLH.FZ.W.0001.210528T0300Z-210528T1400Z/
Southern Lake-North Cass-South Itasca-South Cass-Crow Wing-
Northern Aitkin-South Aitkin-Carlton and South St. Louis-Pine-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Two Harbors, Silver Bay, Walker, 
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, 
Hurley, Grantsburg, Spooner, Hayward, and Phillips
439 AM CDT Thu May 27 2021

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central, north central and northeast Minnesota.

* WHEN...From 10 PM this evening to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
598 
WWUS73 KDLH 271154
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
654 AM CDT Thu May 27 2021

MNZ010>012-018-019-021-280000-
/O.EXP.KDLH.FR.Y.0001.000000T0000Z-210527T1200Z/
/O.CON.KDLH.FZ.W.0001.210528T0300Z-210528T1400Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Cook-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, and Grand Marais
654 AM CDT Thu May 27 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT FRIDAY...
...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Northern Cook and Lake, Koochiching, Southern Cook, 
  North St. Louis, North Itasca and Central St. Louis Counties. 
  This includes the Tribal Lands of the Grand Portage 
  Reservation and the Bois Forte Band, Deer Creek, Lake 
  Vermilion and, Nett Lake areas.

* WHEN...From 10 PM this evening to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ020-025-026-033>038-WIZ001>004-006>009-280000-
/O.CON.KDLH.FZ.W.0001.210528T0300Z-210528T1400Z/
Southern Lake-North Cass-South Itasca-South Cass-Crow Wing-
Northern Aitkin-South Aitkin-Carlton and South St. Louis-Pine-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Two Harbors, Silver Bay, Walker, 
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, 
Hurley, Grantsburg, Spooner, Hayward, and Phillips
654 AM CDT Thu May 27 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central, north central and northeast Minnesota.

* WHEN...From 10 PM this evening to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this frost advisory went out at May 26, 12:14 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 26, 12:14 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1214 AM CDT Wed May 26 2021

.DISCUSSION...(This evening through Monday)
Issued at 337 PM CDT Tue May 25 2021

Summary: Severe thunderstorm potential for this afternoon and
evening, much cooler temperatures Wednesday and Thursday, and
warmer temperatures towards the weekend highlight the forecast.

A cold front over far eastern St. Louis county southwestward to
southwestern Kansas has sparked showers and thunderstorms this
afternoon across northeastern Minnesota and northwestern
Wisconsin. Expect to see showers and thunderstorms along the cold
front as it moves eastward out of the region by this evening.
Some storms could be severe with damaging winds to 60 mph and
large hail to quarter size in an environment characterized by ML
CAPE of around 1000-1500 j/kg and effective shear of 40-50kts.
Given the parallel orientation of the shear to the cold front,
clustering of storms will continue. Rather meager mid level lapse
rates has been impacting the strength of storms thus far. The
Severe Thunderstorm Watch remains in effect for northwest
Wisconsin through 03 UTC. However, this will likely be cancelled
early as the cold front clears the region.

Near critical fire weather conditions will continue for most of
northeast Minnesota through sunset. See the SPS for additional
details.

Cooler temperatures will prevail for much of the week with
temperatures in the mid 50s to mid 60s behind the potent cold
front. Frost and freeze headlines may be needed Wednesday and
Thursday night. Also possible is snow as an upper level low
pressure moves in for the southern counties of the CWA by Friday
morning. However, any accumulations will be minimal.

As we move into the weekend, we will start to see a slight warm up
in temperatures as low level high pressure moves in allowing for a
southwestern wind.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1214 AM CDT Wed May 26 2021

Windy conditions persist around the area this evening, and these
west-southwest winds are expected to remain gusty overnight, while
gradually turning to the northwest as a cold front moves through
the area. Winds to decrease during the early morning and daytime
hours. Behind the cold front an area of MVFR stratocumulus will
move into the terminals through 12z. Have included a few hours of
vcsh for KINL where some showers have been on the radar, but do
not expect these to get to the other terminals. Daytime mixing
should lift the ceilings of the stratocumulus to VFR between 16z-
18z, and remain VFR through the rest of the TAF period.

&&

.MARINE...
Issued at 1008 PM CDT Tue May 25 2021

Thunderstorms have cleared from western Lake Superior, though
gusty southwest winds continue this evening. Winds are expected to
continue to gust to 30 knots for much of western Lake Superior
through the night, with some locally windier spots getting a few
gale force gusts at times. Small Craft Advisories remain in effect
through Wednesday morning, when winds slowly switch around to the
northwest and diminish as a cold front moves across the lake.
Initial waves in the 3 to 5 foot range to diminish slowly
overnight and Wednesday morning as well. Winds to gradually switch
around to the northeast Wednesday night and continue into
Thursday. For now it appears a Small Craft Advisory will not be
needed, but conditions will be marginal out on the lake Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  44  58  39  49 /   0   0  10  30
INL  37  54  33  59 /  20   0   0   0
BRD  42  61  40  52 /   0   0  40  50
HYR  46  60  38  52 /   0   0  20  50
ASX  47  59  38  50 /   0   0  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 AM CDT Wednesday for LSZ143>146.

     Small Craft Advisory until 10 AM CDT Wednesday for LSZ121-147-
     148-150.

     Small Craft Advisory until 7 AM CDT Wednesday for LSZ140>142.

&&

DISCUSSION...PA
AVIATION...LE
MARINE...LE
Hazardous weather outlook, May 25, 6:07 PM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
607 PM CDT Tue May 25 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
607 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Near-critical fire weather conditions are expected early this
evening over portions of central and northern Minnesota and
adjacent areas of northwest Wisconsin west of US Highway 53.
Relative humidity will dip below 30 percent with afternoon
temperatures in the upper 70s to low 80s for much of the area and
southwest winds of 10 to 20 mph with gusts of 20 to 30 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost is possible late this week in the Arrowhead and
portions of northwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-261030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
607 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Sustained southwest winds of 10 to 15 knots are forecast with
gusts of 20 to 30 knots this afternoon and evening. Small Craft
Advisories have been issued for the head of the lake and the Outer
Apostle Islands. Please see the latest Marine Weather Message for
additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, May 25, 10:13 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
1013 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 NW PARK FALLS         45.95N 90.47W
05/25/2021  E0.25 INCH       PRICE              WI   PUBLIC

            MPING REPORT OF PEA-SIZE HAIL.

0300 PM     MARINE TSTM WIND 1 N PORT WING           46.79N 91.39W
05/25/2021  M46 MPH          BAYFIELD           WI   MESONET

            MESONET STATION PNGW3 1 N PORT WING FROM
            NDBC RECORD.

0150 PM     HAIL             2 SE DULUTH             46.76N 92.08W
05/25/2021  E0.25 INCH       ST. LOUIS          MN   PUBLIC

            DELAYED REPORT.

0629 PM     NON-TSTM WND DMG 1 N CLOQUET             46.73N 92.45W
05/25/2021                   CARLTON            MN   NWS EMPLOYEE

            25FT LONG TREE BRANCH WITH A 10-12 INCH
            DIAMETER WAS BLOWN DOWN.

0440 PM     MARINE TSTM WIND SAXON HARBOR            46.56N 90.44W
05/25/2021  M41 MPH          LSZ148             WI   MESONET

0220 PM     MARINE TSTM WIND 7 E SUPERIOR            46.74N 91.95W
05/25/2021  E51 MPH          LSZ145             WI   SHIP

            AMERICAN CENTURY APPROXIMATELY 3 MILES OFF
            SUPERIOR ENTRY BETWEEN 220-230PM LOCAL TIME.

&&

Nearby

Frost Advisories in Minnesota, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.